Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 84, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2019, 7:01 AM CDT for Finney County, Grant County, Kearny County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 7:01 AM CDT (12:01 UTC)
- Expired
- May 23, 2019, 7:45 AM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Finney County, KS, Grant County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:01 AM CDT | HAIL 0.75 | Ulysses, KS | |
| May 23, 7:09 AM CDT | HAIL 0.88 | 8 Nne Ulysses, KS | |
| May 23, 7:18 AM CDT | HAIL 1 | 12 N Hickok, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 0.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 543 m²/s²
- 0-3 km storm-relative helicity
- 771 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted.
362
WUUS53 KDDC 231201
SVRDDC
KSC055-067-093-231245-
/O.NEW.KDDC.SV.W.0084.190523T1201Z-190523T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
701 AM CDT Thu May 23 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Kearny County in southwestern Kansas...
Southwestern Finney County in southwestern Kansas...
Northern Grant County in southwestern Kansas...
* Until 745 AM CDT.
* At 701 AM CDT, a severe thunderstorm was located near Ulysses,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Garden City, Ulysses, Lakin, Holcomb and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 10117 3808 10073 3774 10106 3774 10109
3771 10109 3750 10129 3759 10149
TIME...MOT...LOC 1201Z 209DEG 44KT 3762 10135
HAIL...1.00IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
693
WWUS53 KDDC 231226
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
726 AM CDT Thu May 23 2019
KSC055-067-093-231245-
/O.CON.KDDC.SV.W.0084.000000T0000Z-190523T1245Z/
Kearny KS-Finney KS-Grant KS-
726 AM CDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR EASTERN KEARNY...SOUTHWESTERN FINNEY AND NORTHEASTERN GRANT
COUNTIES...
At 726 AM CDT, a severe thunderstorm was located 9 miles southeast of
Lakin, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Garden City, Lakin, Holcomb and Deerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 10117 3808 10073 3774 10106 3774 10109
3771 10111 3769 10118 3775 10131
TIME...MOT...LOC 1226Z 213DEG 37KT 3783 10116
HAIL...1.00IN
WIND...60MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:52 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 23, 4:52 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 452 AM CDT Thu May 23 2019 ...Updated Aviation... .SHORT TERM...(Today through Friday) Issued at 1208 AM CDT Thu May 23 2019 Still mainly clear across SW KS as of midnight, but that will not be lasting much longer. Widespread stratus will develop by sunrise Thursday, along with areas of drizzle/fog, in response to warm/moist advection north of a stationary surface boundary to our south. Indications are the stratus will hold for most locations most of the day, with any penetration of the warm sector airmass restricted to areas well southeast of Dodge City. The location of the frontal boundary will be critical with respect to convective mode/severity through today. A strong closed low near the Grand Canyon at sunrise this morning will lift north into Wyoming this evening, and a strong embedded shortwave will eject just to the west of SW KS through this evening as this occurs. Dynamic lift will increase strongly today, and in response numerous showers and thunderstorms will develop during the daylight hours. Kept pop grids very high, in the likely/definite category. 00z NAM keeps any surface-based instability restricted to the far SE zones this afternoon, with high SBCAPE near Kiowa in Barber county and points south. With strong shear amid continued SW flow aloft, this is where severe thunderstorms are most likely this afternoon. More widespread severe weather is expected across NW Oklahoma into SE KS. Through the afternoon hours, 00z NAM does allow elevated MUCAPE to near 2000 J/kg about as far north as the Dodge City vicinity. As such, stronger thunderstorms will produce marginally severe hail. Clouds and rainfall will work to hold temperatures well below normal north of the frontal boundary today, and for the northern/central zones, followed the cooler 00z NAM/MET guidance. Northern zones will hold in the 50s, with 70s restricted to the far SE zones. NE winds will prevail through the day at 15-25 mph. Will allow the flash flood watch to continue for the SE zones through tonight. Models continue to line up the heaviest rainfall across these areas. The latest HRRR iterations are the most concerning, showing multiple rounds of convection and heavy rain for Barber county and vicinity, this afternoon through Friday morning. 00z NAM increases precipitable water to near 2 inches across the SE counties this evening, and QPF grids show widespread 2 inch rainfall amounts. These amounts will likely prove conservative where training occurs. Soils are already saturated, and will need to watch the flooding threat closely for the SE zones carefully through tonight. Increased sunshine and the return of south winds will bring much warmer temperatures on Friday, as the parent upper low lifts north into Canada. Afternoon temperatures will bounce right back to the upper 70s, with lower 80s across the SW zones. The trailing frontal boundary will linger near the SE zones, where pops were retained, especially for the afternoon hours. Models show the strongest instability south and east of Barber county Friday afternoon, but will need to continue to monitor flooding in these SE zones. .LONG TERM...(Saturday through Wednesday) Issued at 303 AM CDT Thu May 23 2019 Traditional Memorial Day weekend weather is expected Saturday and Sunday, in that we are expecting afternoon/evening thunderstorm potential both days. SW flow aloft is maintained both days, between persistent troughing over the Great Basin and the sprawling subtropical high over the SE U.S. As such, the lee trough/dryline will remain established, gulf moisture will remain available, and wind shear will remain strong. Per SPC Day 3 outlook for Saturday, scattered supercells are expected in the warm sector. Pop grids are highest Saturday evening, when large hail/damaging winds are possible. Severe thunderstorms appear likely again Sunday afternoon and evening, with the synoptic pattern changing little and instability easily reestablishing by afternoon. With enhanced synoptic support, 00z ECMWF would suggest more robust convective development Sunday, with a distinct tornado threat across SW KS. Memorial Day weekend is the statistical peak of the SW KS tornado season, and this will have to be watched carefully. Both Saturday and Sunday, heavy rain potential will continue to exacerbate the contined flash flood threat in south central Kansas. 00z ECMWF places a strong 552 dm closed low near Las Vegas Memorial Day morning, and gradually ejects it NE to SE Wyoming through late Tuesday. Temperatures will warm well into the 80s with strong SW winds Memorial Day, with a break in convective potential expected. As the upper low ejects into the central plains on Tuesday, the accompanying cold front will bring a NWly wind shift and noticeably cooler temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 452 AM CDT Thu May 23 2019 Poor flying conditions will prevail through the balance of this TAF cycle, with the combination of stratus, drizzle, showers and thunderstorms all reducing ceilings and visibility. Stratus has already spread across SW KS, and cigs will continue to lower to IFR through the morning hours. Showers have begun developing as of 10z, and shower and thunderstorm coverage will increase at all airports today. Included convective TEMPO groups at all airports. NE winds of 15-25 kts this morning will diminish somewhat and trend SE after 00z Fri. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 55 77 61 / 100 80 20 30 GCK 57 47 79 57 / 80 60 10 20 EHA 61 47 79 57 / 60 20 10 10 LBL 62 52 77 59 / 90 50 20 30 HYS 63 55 78 61 / 80 80 20 30 P28 73 65 78 64 / 100 90 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ066-079>081- 088>090. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, May 23, 3:17 AM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 317 AM CDT Thu May 23 2019 KSZ030-031-043>046-061>066-074>081-084>090-240830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 317 AM CDT Thu May 23 2019 /217 AM MDT Thu May 23 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Showers and thunderstorms are expected today and tonight. Locally heavy rainfall is likely, with the threat of flooding highest across the southeast zones. Some storms this afternoon through this evening will be strong to severe, with the primary threat being large hail. Across the far southeast zones, including Meade, Clark, Comanche and Barber counties, a tornado risk will exist this afternoon and evening if warmer more humid air can move into Kansas. Currently, the tornado threat is expected to remain mainly just to the south of Kansas. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Additional severe thunderstorms are expected to favor the southeast zones Friday, and area wide Saturday and Sunday. On each of these days, the flooding risk will continue. Thunderstorms both Saturday and Sunday will be capable of large hail, damaging winds, and tornadoes. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required this afternoon and tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
In the hours before
Special weather statement, May 23, 6:19 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
619 AM CDT Thu May 23 2019
KSZ061-062-074-075-231215-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
619 AM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON...KEARNY...
NORTHWESTERN FINNEY...NORTHWESTERN GRANT AND CENTRAL STANTON COUNTIES
UNTIL 715 AM CDT/615 AM MDT/...
At 617 AM CDT/517 AM MDT/, Doppler radar was tracking a strong
thunderstorm very near Johnson City, moving northeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lakin, Syracuse, Johnson City, Deerfield, Manter and Kendall.
LAT...LON 3825 10167 3826 10111 3825 10110 3795 10110
3744 10173 3753 10192
TIME...MOT...LOC 1117Z 209DEG 45KT 3756 10178
RUSSELLSpecial weather statement, May 23, 6:43 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
643 AM CDT Thu May 23 2019
KSZ062-074-075-084-085-231230-
Stanton KS-Stevens KS-Kearny KS-Grant KS-Morton KS-
643 AM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORTON...
SOUTHEASTERN KEARNY...SOUTHWESTERN FINNEY...GRANT...SOUTHEASTERN
STANTON...NORTHWESTERN STEVENS AND NORTHWESTERN HASKELL COUNTIES
UNTIL 730 AM CDT...
At 641 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Big Bow, moving northeast at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ulysses and Hickok.
LAT...LON 3737 10160 3798 10120 3795 10110 3783 10110
3783 10109 3761 10109 3725 10137
TIME...MOT...LOC 1141Z 206DEG 46KT 3742 10146
RUSSELLSpecial weather statement, May 23, 6:45 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
645 AM CDT Thu May 23 2019
KSZ061-062-074-075-231230-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
645 AM CDT Thu May 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAMILTON...KEARNY...
NORTHWESTERN FINNEY...NORTHWESTERN GRANT AND CENTRAL STANTON COUNTIES
UNTIL 730 AM CDT/630 AM MDT/...
At 644 AM CDT/544 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Kendall, moving northeast at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lakin, Syracuse, Johnson City, Deerfield, Manter and Kendall.
LAT...LON 3825 10167 3826 10111 3825 10110 3795 10110
3744 10173 3753 10192
TIME...MOT...LOC 1144Z 209DEG 45KT 3785 10156
RUSSELLSpecial weather statement, May 23, 6:48 AM CDT, 13 minutes before
Special Weather Statement National Weather Service Dodge City KS 648 AM CDT Thu May 23 2019 KSZ044-045-063-231245- Finney KS-Lane KS-Ness KS- 648 AM CDT Thu May 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY... NORTHWESTERN NESS...SOUTHEASTERN SCOTT AND LANE COUNTIES UNTIL 745 AM CDT... At 647 AM CDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Amy, moving northeast at 45 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dighton, Utica, Alamota, Pendennis, Shields and Arnold. LAT...LON 3869 9997 3814 10051 3824 10070 3869 10048 TIME...MOT...LOC 1147Z 215DEG 42KT 3826 10055 RUSSELL
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:19 AM CDT | Special Weather Statement | DDC | Kearny, Stanton | 56 min |
| May 23, 6:43 AM CDT | Special Weather Statement | DDC | Grant | 47 min |
| May 23, 6:45 AM CDT | Special Weather Statement | DDC | Kearny, Stanton | 45 min |
| May 23, 6:48 AM CDT | Special Weather Statement | DDC | Lane | 57 min |
| May 23, 7:42 AM CDT | Special Weather Statement | DDC | Grant | 48 min |
| May 23, 7:44 AM CDT | Special Weather Statement | DDC | Scott | 46 min |
| May 23, 7:46 AM CDT | Special Weather Statement | DDC | Finney | 44 min |
| May 23, 8:08 AM CDT | River Flood Warning | DDC | Stafford | 53 hr |
| May 23, 8:17 AM CDT | Special Weather Statement | DDC | Morton, Stevens | 43 min |
| May 23, 8:20 AM CDT | Special Weather Statement | DDC | Lane, Scott | 55 min |
| May 23, 9:12 AM CDT | Special Weather Statement | DDC | Lane | 48 min |
| May 23, 9:31 AM CDT | Special Weather Statement | DDC | Morton | 44 min |
| May 23, 9:55 AM CDT | Special Weather Statement | DDC | Grant | 50 min |
| May 23, 10:07 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 53 min |
| May 23, 10:45 AM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| May 23, 11:08 AM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 29 min |
| May 23, 11:37 AM CDT | Special Weather Statement | DDC | Gray | 53 min |
| May 23, 11:43 AM CDT | River Flood Warning | DDC | Barber | 62 hr |
| May 23, 12:02 PM CDT | Special Weather Statement | DDC | Trego | 43 min |
| May 23, 1:10 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 50 min |
| May 23, 1:15 PM CDT | Special Weather Statement | DDC | Lane | 45 min |
| May 23, 1:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 46 min |
| May 23, 1:50 PM CDT | Special Weather Statement | DDC | Haskell | 55 min |
| May 23, 2:08 PM CDT | Special Weather Statement | DDC | Trego | 37 min |
| May 23, 2:16 PM CDT | Special Weather Statement | DDC | Scott | 29 min |
| May 23, 2:32 PM CDT | Special Weather Statement | DDC | Finney | 43 min |
| May 23, 2:45 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 45 min |
| May 23, 2:50 PM CDT | Special Weather Statement | DDC | Seward | 40 min |
| May 23, 3:00 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 27 min |
| May 23, 3:01 PM CDT | Special Weather Statement | DDC | Clark | 44 min |
| May 23, 3:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Kiowa, Meade | 44 min |
| May 23, 3:26 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 64 min |
| May 23, 3:30 PM CDT | Special Weather Statement | DDC | Haskell | 45 min |
| May 23, 3:45 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 45 min |
| May 23, 4:06 PM CDT | Special Weather Statement | DDC | Kearny | 24 min |
| May 23, 4:29 PM CDT | Special Weather Statement | DDC | Pawnee | 46 min |
| May 23, 4:37 PM CDT | Special Weather Statement | DDC | Meade | 53 min |
| May 23, 4:44 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 25 min |
| May 23, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Meade, Seward | 40 min |
| May 23, 4:59 PM CDT | Special Weather Statement | DDC | Trego | 31 min |
| May 23, 5:04 PM CDT | Special Weather Statement | DDC | Kearny | 41 min |
| May 23, 5:09 PM CDT | Tornado Warning | DDC | Meade | 36 min |
| May 23, 5:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 52 min |
| May 23, 5:24 PM CDT | Special Weather Statement | DDC | Grant | 36 min |
| May 23, 5:40 PM CDT | Special Weather Statement | DDC | Kearny | 35 min |
| May 23, 5:49 PM CDT | Special Weather Statement | DDC | Stevens | 26 min |
| May 23, 5:53 PM CDT | Special Weather Statement | DDC | Grant | 37 min |
| May 23, 6:01 PM CDT | Special Weather Statement | DDC | Scott | 44 min |
| May 23, 6:07 PM CDT | Special Weather Statement | DDC | Morton | 38 min |
| May 23, 6:07 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 53 min |
| May 23, 6:10 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny, Stanton | 50 min |
| May 23, 6:14 PM CDT | Tornado Warning | DDC | Clark, Ford, Gray, Meade | 25 min |
| May 23, 6:15 PM CDT | Special Weather Statement | DDC | Grant | 45 min |
| May 23, 6:24 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 19 min |
| May 23, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 43 min |
| May 23, 6:49 PM CDT | Special Weather Statement | DDC | Stevens | 26 min |
| May 23, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.